Ohio, 2003Hail and Damaging Winds in Ohio, May 9 to 10, 2003
May 9 to 10, 2003 · NWS CLE · 26 events in 13 counties and zones
23 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 9:05 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, May 9, 9:05 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1005 PM EDT FRI MAY 9 2003
ACTIVITY DVLPG ALG AXIS OF HIGHER THETA E AND INSTABILITY ACRS IL
AND INDIANA. SW/V COMING OUT OF SW STATES SHUD PROVIDE SUPPORT FOR
CONTINUED DVLPMNT OVNGT IN EHNACED LOW LVL JET. REINFORCING PUSH OF
DRIER CANADIAN AIR HAS SLIPPED DOWN LAKESHORE TO ABT OH BORDER AND
DEWPOINTS RANGE FM 39F AT ERIE TO 70F AT MNN AND FDY. SOURCE OF NEW
DVLMNT WL CONT TO BE TO OUR WEST AND SHOWERS/STORMS WL TURN TO SE
WITH UPR FLOW AND MAY MISS NW PA FOR MOST OF THE NGT. ANY THREAT OF
SVR WX OVNGT SHUD BE CONFINED TO AREAS NR WRMFNT ACRS NW OH TWRD MNN
AND MT VERNON AND DO NOT BELIEVE IT IS A BIG THREAT. WL REMOVE
SEVERE WORDING FM CLE EAST. MORE WORRIED ABT FLOODING AS GROUND IS
QUITE MOIST ALREADY. WL CONT WITH FLOOD WATCH FDY TO MFD AND EXPAND
WATCH NORTH TO TOL AND NORWALK. WL USE CATEGORICAL POPS FDY TO MFD
AND LIKELY TOL. CHC NW PA AND WL LWR MIN TEMPS NW PA. NO OTHER
CHANGES OTHER THAN TO MENTION WINDY SUNDAY. UPDATE ABT 1020 PM.
.CLE...
OH...FLASH FLOOD WATCH NW AND N CNTRL OHIO THRU SAT AFTRN.
OHZ003-006>009-017>019-027>030-036-037-047.
PA...NONE.
KOSARIK
Hazardous weather outlook, May 9, 4:59 AM EST, 18 hours 32 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
REGION THIS MORNING. A FEW OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAIN IS ALSO LIKELY. LATER THIS AFTERNOON...A SECOND
ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED AS A WARM FRONT LIFTS
NORTH INTO THE AREA. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO
CANNOT BE RULED OUT. THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY. A FEW OF
THESE COULD BECOME SEVERE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY OR TONIGHT.
KUBINA
Hail, Wood
- When
- May 9, 11:31 PM EST
- Where
- Wood County, Weston
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -83.017
Quarter size hail was observed.
Hail, Cuyahoga
- When
- May 9, 11:54 PM EST
- Where
- Cuyahoga County, Brooklyn
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.283, -81.217
Penny size hail was observed.
Hail, Geauga
- When
- May 10, 12:00 AM EST
- Where
- Geauga County, Burton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.650, -83.550
Penny size hail was observed two miles northeast of Burton.
Hail, Cuyahoga
- When
- May 10, 12:04 AM EST to 12:06 AM EST
- Where
- Cuyahoga County, Garfield Hgts
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -81.150
Penny size hail was observed in Garfield Heights and Warrensville Heights.
Thunderstorm Wind, Cuyahoga
- When
- May 10, 12:15 AM EST
- Where
- Cuyahoga County, Parma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.433, -81.783
Thunderstorm winds downed one large tree.
Hail, Seneca
- When
- May 10, 12:25 AM EST
- Where
- Seneca County, Republic
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.650, -83.550
Penny size hail was observed two miles north of Republic.
Hail, Summit
- When
- May 10, 12:30 AM EST
- Where
- Summit County, Twinsburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.233, -81.550
Penny size hail was observed.
Hail, Portage
- When
- May 10, 12:48 AM EST
- Where
- Portage County, Mantua
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -81.233
Penny size hail was observed.
Hail, Portage
- When
- May 10, 12:53 AM EST
- Where
- Portage County, Ravenna
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -80.967
Penny size hail was observed three miles south of Ravenna.
Thunderstorm Wind, Huron
- When
- May 10, 1:00 AM EST
- Where
- Huron County, Clarksfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -81.717
Thunderstorm winds downed two trees along State Route 18.
Hail, Trumbull
- When
- May 10, 1:02 AM EST
- Where
- Trumbull County, Warren
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -83.833
Penny size hail was observed.
Hail, Portage
- When
- May 10, 1:11 AM EST
- Where
- Portage County, Mantua
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -81.733
Penny size hail was observed.
Hail, Mahoning
- When
- May 10, 1:20 AM EST
- Where
- Mahoning County, Lake Milton
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -81.017
Nickel size hail was observed.
Hail, Portage
- When
- May 10, 1:30 AM EST
- Where
- Portage County, Diamond
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.367, -82.100
Penny size hail was observed.
Hail, Mahoning
- When
- May 10, 1:33 AM EST
- Where
- Mahoning County, Lake Milton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -80.817
Penny size hail was observed.
Hail, Lucas
- When
- May 10, 1:53 AM EST
- Where
- Lucas County, Midway
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -81.150
Nickel size hail was observed two miles west of Midway.
Hail, Lucas
- When
- May 10, 2:09 AM EST
- Where
- Lucas County, Toledo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.017, -80.617
Penny size hail was observed.
Hail, Lucas
- When
- May 10, 2:09 AM EST
- Where
- Lucas County, Toledo
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -83.500
Penny size hail was observed.
Hail, Wood
- When
- May 10, 2:20 AM EST
- Where
- Wood County, Walbridge
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.567, -81.800
Penny size hail was observed in Lake Township near Walbridge.
Hail, Holmes
- When
- May 10, 4:55 AM EST
- Where
- Holmes County, Berlin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -80.967
Penny size hail was observed.
Hail, Lorain
- When
- May 10, 5:05 AM EST
- Where
- Lorain County, Elyria
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -81.617
Penny size hail was observed.
Hail, Cuyahoga
- When
- May 10, 5:06 AM EST
- Where
- Cuyahoga County, North Royalton
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.317, -81.433
Quarter size hail was observed.
Hail, Medina
- When
- May 10, 5:15 AM EST
- Where
- Medina County, Hinckley
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.283, -81.217
Penny size hail was observed.
Hail, Portage
- When
- May 10, 5:45 AM EST
- Where
- Portage County, Edinburg
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.233, -81.750
Penny size hail was observed.
Hail, Summit
- When
- May 10, 5:45 AM EST
- Where
- Summit County, Peninsula
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.350, -83.800
Penny size hail was observed.
Thunderstorm Wind, Mahoning
- When
- May 10, 6:15 AM EST
- Where
- Mahoning County, Poland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -82.417
Thunderstorm winds downed three trees.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360416, 5360417, 5360418, 5359280, 5359279, 5358991, 5359273, 5359281, 5358989, 5359274, 5358990, 5358992, 5359205, 5359210, 5359282, 5359206, 5358993, 5359207, 5359272, 5359277, 5359275, 5359208, 5359276, 5359211, 5359278, 5359209.